This case was originally published in 2018. The information provided in this case was accurate and correct at the time of initial program release. Any changes in terminology since the time of initial publication may not be reflected in this case.
A 42-year-old woman complained of weakness, oligomenorrhea, cystic acne, episodes of headache and backache for the past few weeks. On examination, she was found to have a protuberant abdomen, shoulder humps, and thinning of extremities. Her blood pressure was 142/97. Neurologic examination showed mild muscle weakness of proximal extremities but was otherwise unremarkable. Serum ACTH and urine cortisol were elevated, and neuroimaging studies identified a pituitary microadenoma. Serum CPK level was within normal range, and EMG showed mild myopathic changes. A muscle biopsy was performed.
Right quadriceps muscle biopsy
Whole Slide Image
The whole slide image provided is an adenosine triphosphatase (ATP) stained slide (at pH9.4) of right quadriceps muscle from a muscle biopsy.
What is the MOST likely diagnosis?
Type-2 myofiber atrophy
What is the MOST likely etiology of the histologic changes seen?
Congenital fiber type disproportion
Cytotoxic T-cell associated change
Duchenne/Becker muscular dystrophy
Increased endogenous corticosteroids
Loss of neurogenic stimulus
Discussion and Diagnosis
The H&E stained section of muscle biopsy (Image A) shows variation in myofiber size with randomly distributed moderately atrophic fibers ranging from polygonal to variably angulate. No perifascicular or group atrophy is seen. No rounded fibers or internalized nuclei are noted. No inflammatory cells, rimmed vacuoles, or myofibers undergoing degeneration or regeneration are identified. A section stained for ATPase at pH 9.4 (Image B) shows that the darkly stained type 2 fibers are atrophic compared to relatively larger lightly stained type 1 fibers. In contrast, a section stained for ATPase at pH 4.3 (Image C) shows the opposite pattern, with the atrophic type 2 fibers staining lightly, and the relatively larger type 1 myofibers staining darkly.
Chronic steroid myopathy may be caused by any condition that results in consistently elevated circulating glucocorticoid levels. It is the most common cause of iatrogenic drug-induced myopathy. It is a progressive proximal muscle weakness affecting patients who have received glucocorticoid treatment for a long period of time (typically months). These changes are dose-dependent and are slowly reversed upon drug withdrawal. Additionally, other conditions that result in consistently elevated steroid levels over a long period of time, such as pituitary or adrenal conditions, may also manifest in this manner. Clinically, steroid myopathy presents with painless muscle weakness followed by atrophy, affecting proximal lower followed by upper extremities, with progressive difficulty in climbing stairs, standing, and performing overhead activities. Sphincter muscles and muscles innervated by cranial nerves are typically spared. A similar pattern of muscle weakness is found in about 60% of the patients with Cushing syndrome. Patients at higher risk of steroid myopathy include those taking high doses of steroids for long duration or more potent fluorinated forms (such as dexamethasone, triamcinolone, and betamethasone). Patients at higher risk include the elderly, cancer patients, those with diseases affecting respiratory muscles, and individuals who are physically inactive. In contrast, the risk is lower with steroid use for less than four weeks, prednisone <10 mg/day, and alternate-day dosing. Inhaled corticosteroids are rarely associated with glucocorticoid-induced myopathy.
On muscle biopsy evaluation, glucocorticoid-induced muscle weakness is associated with preferential atrophy of type 2 (mostly 2b myofibers) glycolytic muscle fibers, a response referred to as “fast-to-slow shift.” This is typically detected as atrophic darkly stained type 2 fibers on ATPase stain at an alkaline pH (9.4), while sparing type 1 fibers, which are darkly stained at an acidic pH (4.3 or 4.6). This is different from denervation or neurogenic atrophy where fibers of both types are atrophied, often in large groups. Type 2 fiber atrophy is the dominant or exclusive finding on muscle biopsy in a patient being treated with steroids for chronic inflammatory myopathy; biopsies will show minimal or no residual inflammation. In addition, some inflammatory myopathies have characteristic histologic appearances. For example, dermatomyositis is associated with vasculopathy and perifascicular atrophy. Inclusion body myositis, one of the most common acquired myopathies in patients over the age of 50, is a slowly progressive, chronic myositis associated with characteristic rimmed vacuoles best identified on modified Gomori trichrome stain.
In addition to iatrogenic or endogenously elevated steroid, type 2 fiber atrophy can be a manifestation of chronic alcoholism-related myopathy (a common neuromuscular disorder worldwide), drug-induced chronic proximal myopathies, chronic cachexia (cancer, AIDS, malnutrition), sepsis, acute diabetes, aging, disuse and virtually any condition in which muscle strength is impaired secondary to problems remote from the muscle. Disuse that follows limb immobilization or extended bed rest may also result in reduced muscle mass, with prominent type 2 myofiber atrophy, which is at least partially reversible.
The exact mechanism of steroid-induced myopathy is unclear.
Treatment of steroid myopathy includes safely reducing the steroid dose, switching to a nonfluorinated type, adequate protein intake, and physical therapy, while carefully monitoring any underlying condition. This generally leads to improvement in muscle strength within three to four weeks.
Take Home Points
- Type 2 atrophy is a relatively common nonspecific finding that can be multifactorial.
- Major etiologies of type 2 atrophy include endogenous steroid excess as in Cushing disease, exogenous steroid treatment, disuse, and cachexia, amongst other conditions.
- Steroid myopathy is most often reversible by management of underlying pathophysiology, and symptomatic improvement can be seen with reduction in steroid levels.
- Bodine SC. Disuse-induced muscle wasting. Int J Biochem Cell Biol. 2013;45(10):2200-8.
- Dubowitz V SC, Oldfors A. Muscle Biopsy: A Practical Approach. 4th ed. China: Saunders Elsevier; 2013.
- Hasselgren PO. Glucocorticoids and muscle catabolism. Curr Opin Clin Nutr Metab Care. 1999;2(3):201-5.
- Nilwik R, Snijders T, Leenders M, et al. The decline in skeletal muscle mass with aging is mainly attributed to a reduction in type II muscle fiber size. Exp Gerontol. 2013;48(5):492-8.
- Schakman O, Gilson H, Thissen JP. Mechanisms of glucocorticoid-induced myopathy. J Endocrinol. 2008;197(1):1-10.
- What is the MOST likely diagnosis?
- A. Dermatomyositis
- B. Mitochondrial myopathy
- C. Muscular dystrophy
- D. Polymyositis
- E. Type-2 myofiber atrophy
- What is the MOST likely etiology of the histologic changes seen?
- A. Congenital fiber type disproportion
- B. Cytotoxic T-cell associated change
- C. Duchenne/Becker muscular dystrophy
- D. Increased endogenous corticosteroids
- E. Loss of neurogenic stimulus